Pharmacy Error Gives Wrong Drug to Premature Babies

In a blog from earlier this year, our Washington D.C. pharmacy error injury attorneys discussed Dennis Quaid’s high profile lawsuits against Baxter Heathcare Corporation, that were filed after his newborn twins were given a near-fatal overdose of Heparin, a blood thinner. The medication error was allegedly due to a mistake with Baxter’s look-alike labels, and the twins were given 10,000 units of Heparin instead of 10 units of Hep-Lock, originally prescribed to treat a staph infection.

In a recent medication error in Saskatchewan, Canada, four premature infants in the neonatal intensive care unit at Royal University Hospital were prescribed the drug Heparin, the blood thinner used to prevent clots, and were mistakenly given insulin with the brand name Humulin R, and that was reported to have a similar looking label.

The pharmacy mistake was discovered because all infants were in the same unit, and their conditions were reportedly deteriorating in similar ways due to the insulin, which caused them to have dangerously low blood sugar levels. The infants mistakenly received the insulin in their IV infusion instead of Heparin.

In the review of the incident, the mistake was reported to be caused by an over crowded space in the pharmacy, a possible labeling error that was missed during the many safety checks, or an issue of look-alike labels.

The error reportedly took place in August, and was announced last week, as officials claim they were implementing procedures to improve quality control in the hospital pharmacy, to prevent pharmacy errors like this from happening in the future. In a tragic development, one of the four premature babies at the hospital has died, but according to Dr. Laurentiu Givelichian, the cause was not a result of the medication error, it was due to pneumonia.

At Lebowitz and Mzhen, LLC, our attorneys are committed to representing victims of pharmacy error and their loved ones, in Maryland and the Washington D.C. area. Contact us today for a free consultation.

Insulin Given to Infants in Error: Sask. Hospital, CBC News, October 21, 2010
Premature Babies Mistakenly Given Insulin in their IV’s, The Vancouver Sun, October 21, 2010
Baby Dies 2 Weeks After Given Wrong Medication at Saskatoon Hospital, Winnipeg Free Press, October 22, 2010

Related Web Resources:

U.S. Food and Drug Administration: Medication Error Reports

Institute for Safe Medication Practices, (ISMP)

20 Tips to Help Prevent Medical Errors in Children: Patient Fact Sheet, Agency for Healthcare Research and Quality (AHRQ), U.S. Department of Health and Human Services

Contact Information